Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 176, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2003, 3:57 PM CDT for Knox County, Lewis County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 3:57 PM CDT (20:57 UTC)
- Expired
- Jul 8, 2003, 5:00 PM CDT
- In force
- 63 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Knox County, MO, Lewis County, MO
The radar
The St Louis radar (KLSX), 195 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
280 WUUS53 KLSX 082057 SVRLSX MOC103-111-082200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 357 PM CDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN NORTHEAST MISSOURI LEWIS COUNTY IN NORTHEAST MISSOURI * UNTIL 500 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EDINA...MOVING EAST AT 30 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... COLONY LA BELLE LEWISTOWN CANTON SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4031 9218 3999 9228 3998 9148 4025 9150 $$ TES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 8, 3:30 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT TUE JUL 8 2003 .DISCUSSION... MAIN CONCERNS THIS PACKAGE TO BE EXTENT OF PRECIPITATION IN NEAR TERM...AND TEMPERATURES. UPPER AIR PATTERN CONTINUING TO EVOLVE FROM ZONAL FLOW ACROSS NORTHERN HALF OF U.S. TO 500MB RIDGE-TROUGH CONFIGURATION BY 60HRS. FA WILL BE IN NORTHWEST FLOW ALOFT FOR REMAINDER OF PERIOD. AREA OF THUNDERSTORMS DEVELOPED AROUND MIDDAY IN UNSTABLE AIR OVER NORTHERN ZONES IN REGION OF FAVORABLE MOISTURE CONVERGENCE AND UPPER LEVEL SHEAR IN ASSOCIATION WITH 500MB SHORT WAVE MOVING ACROSS IOWA. EXPECT TSRA TO AFFECT MAINLY NORTHERN AND EASTERN ZONES TONIGHT AND WILL GO WITH LOW POPS THERE. SURFACE LOW FORECAST TO MOVE ACROSS IOWA ON WEDNESDAY AFTERNOON. GFS MOVES LOW FASTER AFTER 36HRS WHILE ETA IS SLOWER AND DEEPER. WILL KEEP LIKELY POPS FOR WEDNESDAY NIGHT AND END PRECIPITATION FROM NORTH THURSDAY MORNING. REMAINDER OF EXTENDED TO STAY DRY. MODEL TEMPERATURES HAVE BEEN CONSISTENTLY 2-4 DEGREES COOL LAST COUPLE OF DAYS...AND WILL GO AT OR SLIGHTLY ABOVE WARMER GUIDANCE FOR NEAR TERM. EXPECT SOME RELIEF FROM HEAT AFTER FRONTAL PASSAGE LATE WEDNESDAY...BUT DAYTIME TEMPERATURES BUILDING BACK UP INTO LOWER 90S BY END OF EXTENDED WITH MOSTLY SUNNY SKIES AND LOWER DEW POINTS. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. WDB
Hazardous weather outlook, Jul 8, 5:35 AM CDT, 10 hours 22 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 535 AM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING HAS EXPIRED FOR THE AREA. CLOUDS WILL BE HEAVY ENOUGH TODAY TO OFFSET THE SEARING HEAT OF THE SUN FOR THE TIME BEING. TEMPERATURES AND HEAT INDICES WILL REMAIN BELOW ADVISORY OR WARNING THRESHOLDS TODAY. IT WILL PROBABLY A A LITTLE WARMER TOMORROW...BUT WE WILL WAIT TO SEE HOW THAT PANS OUT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY THROUGH WEDNESDAY. CONDITIONS ARE FAIRLY UNSTABLE AND STORMS COULD BECOME SEVERE BY EVENING. THE ENTIRE ST LOUIS WARNING AREA IS INCLUDED. THE MAIN TIMEFRAME FOR ANY ACTIVITY TO OCCUR WILL BE TONIGHT. THESE STORMS ARE FORECAST TO DEVELOP OVER NEBRASKA THIS AFTERNOON AND MOVE EAST INTO IOWA THIS EVENING. THEY COULD ALSO EXTEND SOUTH INTO NORTHERN MISSOURI AS THEY MOVE THROUGH. A COLD FRONT WILL FOLLOW CLOSE BEHIND PROBABLY INITIATING A LINE OF STORMS ALONG IT BY WEDNESDAY EVENING. THE PRIMARY CONCERN IS FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY NIGHT OR EARLY THURSDAY. LATE ON TUESDAY AND BECOME NEARLY STATIONARY BEFORE MOVING SOUTH OF MISSOURI AND ILLINOIS BY THURSDAY. THIS FRONT WILL BRING SCATTERED THUNDERSTORMS...WITH THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS ON BOTH ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) PEDIGO
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:17 PM CDT | Flash Flood Warning | LSX | Knox, Lewis | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.